An Ohio college student died after suffering an allergic reaction when he drank a beverage that he didn’t know had milk in it, his mother said.
Logan Lewis, 20, from Heath, was found responsive in his dorm room on Thursday night at Hocking College.
He passed away at OhioHealth O’Bleness Hospital in Athens – 12 miles away – according to his obituary.
A coroner will conduct an autopsy to determine how Lewis died.
But his mother, Jamie Baker, who lives in Georgia, told ABC 6 that she believes her son died because of his severe milk allergy.
Logan Lewis, 20 (left and right), from Heath, Ohio, was diagnosed as an infant with a milk allergy. He was with friends on Thursday night when he said he didn’t feel well and went to his dorm room
His dorm-mate found Lewis collapsed on the floor with an EpiPen in his hand, and called 911. Pictured: Lewis, right, with his mother
‘He was my world, and my world is completely shattered without him,’ Baker told ABC 6.
She said that when Lewis was an infant, she fed him a milk-based formula and he suffered a reaction to it, but didn’t specify what that reaction was.
After doctors ran several tests, he was diagnosed with a milk allergy.
Most people think this means lactose intolerance. But that’s when someone does not have enough of an enzyme called lactase, which is needed to break down the sugar found in dairy products.
In those who have milk allergies, they have an allergic reaction the protein found in milk and dairy products,
On the night of his death, Lewis, who a second-year student in the college’s medical cannabis laboratory sciences program, was with his friends.
His family says he told them he wasn’t feeling well so he went back to his dorm room, where Baker says he went into anaphylactic shock.
When an allergen enters the body, the immune system releases chemicals that flood the body, blood pressure suddenly drops, and airways narrow, which prevents someone from breathing normally.
Symptoms usually occur within minutes and include hives, a weak pulse, nausea, vomiting, dizziness and a swollen tongue or throat.
To reverse this, an epinephrine solution – a medication and a hormone – is injected into the thigh muscle, the most common brand is the EpiPen.
This dilates blood vessels to bring blood pressure back and up and relaxes the muscles of the airways so the sufferer can breathe again.
Baker told ABC 6 Logan’s dorm-mate found him collapsed on the floor, holding the EpiPen in his hand.
His family believes Lewis (left and right) went into anaphylactic shock, which is when the immune system overreacts to an allergen. Lewis passed away at OhioHealth O’Bleness Hospital
His mother, Jamie Baker, said she wants to use her son’s passing to educate others on the importance of taking allergies seriously. Pictured: Baker with her son at a young age
‘[The allergy] had taken over before he could administer the shot and it was too late when the EMTs arrived,’ she told ABC 6.
‘[The dorm-mate] took the EpiPen from Logan’s hand and administered it, and called 911 and it was still too late.’
Lewis’s family says they hope his death reminds people of the importance of educating themselves and others if they have an allergy.
‘We want to try to prevent another allergy-related death. Give them the courage to say: “I have an allergy, and I am not afraid to tell it,”‘ Baker told ABC 6.
‘And wear that ID bracelet, carry that EpiPen no matter what, to just make a difference, to save anyone, Logan would have wanted that.’
The family has started a GoFundMe page to help cover the cost of her son’s funeral expenses. As of Wednesday afternoon, more than $2,500 had been raised out of a $5,000 goal.